Nebraska, 2023Damaging Wind in Nebraska, July 17, 2023
July 17, 2023 · NWS GID · 1 event in 1 county or zone
An upper level trough was centered over the Great Lakes region and an upper level ridge was centered over Arizona and New Mexico. South central and central Nebraska were on the backside of the upper trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was centered over the Great Lakes region and an upper level ridge was centered over Arizona and New Mexico. South central and central Nebraska were on the backside of the upper trough. The edge of a cooler airmass was moving across central Nebraska and an upper disturbance was moving near the area. This had provided enhanced lift in the atmosphere. The air was moist with dewpoints in the 60s. Most unstable CAPE values were generally 2,000+ J/kg across the area, and zero to six km wind shear values were 50+ knots.
Storms were developing across south central and central Nebraska during the early morning hours. One of these storms developed and strengthened to the west and moved eastward towards Merrick County. This storm produced an estimated 70 mph wind gust at 4:55 AM CDT which damaged trees, a home, and a power pole.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 17, 2:37 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 17, 2:37 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
337 AM CDT Mon Jul 17 2023
.DISCUSSION...(Today through Sunday)
Issued at 334 AM CDT Mon Jul 17 2023
Key Messages:
* Strong to severe storms are possible this morning and again
tonight.
* Heat index values near or at 100 degrees possible today for
portions of north central Kansas. Heat index values of 100+
degrees are expected for most of Rooks, Osborne, and Mitchell
Counties for Tuesday.
* Showers and thunderstorms are possible across at least a
portion of the forecast area each day through Saturday night.
Today and tonight...
An upper trough is centered over the Great Lakes region and an upper
ridge is centered over Arizona and New Mexico. South central
Nebraska and north central Kansas are on the backside of the upper
trough. The edge of a cooler airmass is moving across central
Nebraska and an upper disturbance is moving near the area. This has
provided enhanced lift in the atmosphere. The air is moist with
dewpoints in the 60s. Most unstable CAPE values are generally 2000+
J/kg across the area, and 0 to 6 km wind shear values are 50+ knots.
Storms are developing across south central and central Nebraska.
Some of these storms may be strong to severe. Additional showers and
thunderstorms are expected through most of the morning. The
afternoon hours are expected to be dry then another shortwave will
move over the area tonight. This will provide additional atmospheric
lift and will combine with high 0 to 6 km wind shear and modest
moisture. Strong to severe storms will be possible tonight across
central and south central Nebraska as well as portions of north
central Kansas. The primary area to be affected from these storms at
this time looks to be areas along and to the north and east of the
Tri Cities in Nebraska. Quarter size hail and 60 mph winds will be
possible with these storms. High temperatures today will range from
the low 80s to low 90s. Portions of Rooks, Osborne, and Mitchell
Counties may experience heat index values near or at 100 degrees
today. Low temperatures tonight will range from the lower 60s to
lower 70s.
Tuesday...
The upper trough moves eastward on Tuesday and the upper ridge
expands eastward to cover the Southern Plains. North central Kansas
and south central Nebraska will remain in between these features.
Temperatures heat up a little across the area on Tuesday with the
greatest warm up across southern portions of the forecast area.
Highs will range from the lower 80s to upper 90s. Heat index values
of 100+ degrees are expected across most of Rooks, Osborne, and
Mitchell Counties. Tuesday afternoon is expected to be mostly dry.
Wednesday through Sunday...
An upper trough will move over the Northern Plains and Upper Midwest
on Wednesday which will result in a cold front pushing south towards
the area. High temperatures will depend on the timing of this front,
but at this time, expecting temperatures to warm up into the mid 80s
to lower 90s. Rain and storms are possible with the arrival of this
front. Temperatures will cool slightly across the area on Thursday
with the surface high nearby. An upper trough will dominate most of
the eastern half of the country on Friday with the upper ridge
building over the Desert Southwest. Nebraska and Kansas will be on
the western edge of the trough. Temperatures will continue to cool
with highs ranging from the lower to mid 80s. Rain and storms will
be possible across portions of the area as upper disturbances move
overhead. Both the upper ridge and upper trough will amplify on
Saturday. Temperatures may warm up a little on Saturday from the
previous day. This warming trend is expected on continue into Sunday
with highs in the mid 80s to mid 90s. Overnight low temperatures
will range from the upper 50s to lower 70s throughout the forecast
time frame.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1229 AM CDT Mon Jul 17 2023
Winds will be light out of the south then switch to the north by
09z. Winds will then become northeasterly by 12z then be out of
the east during the afternoon hours. Haze and smoke are expected
beginning around 09z with the northerly wind shift and will
continue through the morning hours. Thunderstorms are possible
across the area beginning around 09z and continuing until around
15z but confidence is low.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...Schuldt
AVIATION...Schuldt
Hazardous weather outlook, Jul 17, 3:05 AM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
405 AM CDT Mon Jul 17 2023
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
180915-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
405 AM CDT Mon Jul 17 2023
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
Thunderstorms are possible this morning. Some of these storms
could become strong to severe with hail up to quarter size and
winds up to 60 mph.
Another round of storms is expected tonight. These storms will
mainly impact areas along and north and east of the Tri Cities in
Nebraska. There is a marginal to slight risk of severe weather
with these storms. Hail up to quarter size and winds up to 60 mph
will be possible.
Heat index values are forecast to be near or at 100 degrees
across portions of Rooks, Osborne, and Mitchell Counties today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Storms may linger into Tuesday morning. Some of these storms could
be strong to severe.
Between Tuesday night and Saturday night, there are intermittent
chances for thunderstorms across various portions of the outlook
area. There is a marginal risk of severe weather Tuesday through
Wednesday night.
In addition to the various upcoming thunderstorm chances, on
Tuesday afternoon, heat index values are forecast to climb to at
least 100 degrees mainly within portions of north central Kansas,
and particularly Rooks, Osborne and Mitchell counties.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report hail of any size along with any
damaging wind gusts that might occur through tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Special weather statement, Jul 17, 1:13 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
213 AM CDT Mon Jul 17 2023
NEZ060-170745-
Dawson NE-
213 AM CDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of central Dawson
County through 245 AM CDT...
At 212 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Oconto, or 16 miles north of Lexington, moving south
at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Lexington.
This includes Interstate 80 between mile markers 228 and 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.
&&
LAT...LON 4105 9966 4080 9954 4079 9990 4105 9992
TIME...MOT...LOC 0712Z 339DEG 30KT 4101 9981
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ADP
Special weather statement, Jul 17, 1:32 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
232 AM CDT Mon Jul 17 2023
NEZ060-061-073-170800-
Buffalo NE-Phelps NE-Dawson NE-
232 AM CDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northern Phelps,
southwestern Buffalo and southeastern Dawson Counties through 300 AM
CDT...
At 232 AM CDT, Doppler radar was tracking a strong thunderstorm near
Overton, or 7 miles east of Lexington, moving southeast at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Overton around 240 AM CDT.
Other locations in the path of this storm include Loomis.
This includes Interstate 80 between mile markers 243 and 258.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.
&&
LAT...LON 4090 9975 4095 9959 4054 9921 4046 9960
4062 9964 4068 9964 4075 9969
TIME...MOT...LOC 0732Z 332DEG 40KT 4079 9960
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ADPThunderstorm Wind, Merrick
- When
- July 17, 3:55 AM CST
- Where
- Merrick County, 1.71 mi WNW of Central City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 41.130, -98.030
Tree damage was reported in the area, including downed limbs which damaged a home, and a power pole was also damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 17 to 20, 20232 deaths · 17 injured · 28 events
- Flash Flooding and Hail in Utah, July 17 to 19, 20231 death · $57,000 · 1.5 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 17, 2023$3.1 million · 3 in hail · 57 events
- Hail and Damaging Winds in Indiana, July 17, 2023$903,000 · 2 in hail · 26 events
- Flash Flood and Dust Storm in Arizona, July 17, 2023$326,000 · 1 in hail · 9 events
- Flash Flood and Damaging Winds in Nevada, July 17 to 18, 2023$255,000 · 56 kt wind · 4 events
- Wildfire in Washington, July 17 to 21, 2023$200,000 · 1 event
- Excessive Heat in Oklahoma, July 17 to 20, 202363 events
- Tornado and Flash Flooding in Colorado, July 17 to 21, 2023EF1 · 35 events
- Hail and Damaging Winds in Ohio, July 17, 2023$61,000 · 1 in hail · 17 events
- Heat in Oklahoma, July 17 to 20, 202352 events
- Tornado and Damaging Wind in Arizona, July 17, 2023$100,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113918.